Updated: Jun 24, 2021
The following is the first blog post from our new team member, Dr. P.J. Pruszynski PT, DPT.
“When I turn to look, the room spins”
Have you ever turned to look quickly over your shoulder and been left with a couple seconds of room-spinning vertigo? If so you may have experienced a very common condition, called a vestibular hypofunction.
Your vestibular system is your balance organ and you have two (one in each ear). It looks like a bunch of swirling canals and is related to your hearing system, the cochlea. Your vestibular system and your hearing system meet and send information to your brain via the vestibulocochlear nerve. This nerve can be damaged by an underlying infection like an upper respiratory infection or some medications. Some of these medications can include chemotherapy drugs and some antibiotics.
The vestibulocochlear nerve is responsible for a reflex between your eyes and your head. In order to allow you to keep something in focus while moving, you need this reflex called the Vestibular Ocular Reflex (VOR). The reflex causes an equal and opposite motion of your eyes relative to your head movement, so if you turn your head left and are continuing to read a sign, your eyes should move to the right the same amount/speed. If the vestibulocochlear nerve is damaged, this reflex becomes inefficient. What results is a lag in your eye movements relative to your head movements, which your body perceives as vertigo or dizziness. The feeling of dizziness is created by a mismatch of information from your head and your eyes.
Why Drugs Don’t Help
The most commonly prescribed drug, Meclizine (aka Dramamine), does not fix this reflex. This drug acts a depressant to your central nervous system (brain and spinal cord). Basically, it reduces the involuntary parts of our central nervous system that can be responsible for feelings of nausea. It masks the symptoms, but it will not address the real problem.
What Does Help
Vestibular Rehabilitation Therapy (VRT) is able to improve the efficiency of your damaged VOR reflex and decrease symptoms of dizziness. A physical therapist that has advanced training in VRT can assess a patient suffering from dizziness and vertigo and determine if they have a vestibular hypofunction or another condition.
Thanks for reading,